Alert archive / Iowa / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 2, NWS Des Moines, IA

April 7, 2015Wapello County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 7, 2015, 11:35 PM CDT for Wapello County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2015, 11:35 PM CDT (04:35 UTC)
Expired
Apr 8, 2015, 12:15 AM CDT
In force
40 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Wapello County, IA

The radar

The Des Moines radar (KDMX), 139 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2015-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2015-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 363 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
629 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
363 m²/s²
0-3 km storm-relative helicity
399 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

514 
WUUS53 KDMX 080435
SVRDMX
IAC179-080515-
/O.NEW.KDMX.SV.W.0002.150408T0435Z-150408T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1135 PM CDT TUE APR 7 2015

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WAPELLO COUNTY IN SOUTHEASTERN IOWA...

* UNTIL 1215 AM CDT

* AT 1134 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OTTUMWA...
  MOVING EAST AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  OTTUMWA...OTTUMWA INDUSTRIAL AIRPORT AND AGENCY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4097 9218 4097 9251 4112 9253 4116 9234
      4116 9218
TIME...MOT...LOC 0434Z 259DEG 24KT 4105 9239 

HAIL...1.00IN
WIND...<50MPH
 
$$

DONAVON
2 follow-up statements
459 
WWUS53 KDMX 080455
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1155 PM CDT TUE APR 7 2015

IAC179-080515-
/O.CON.KDMX.SV.W.0002.000000T0000Z-150408T0515Z/
WAPELLO IA-
1155 PM CDT TUE APR 7 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR CENTRAL WAPELLO COUNTY...

AT 1155 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ABINGDON...OR
11 MILES EAST OF OTTUMWA...MOVING EAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
OTTUMWA...OTTUMWA INDUSTRIAL AIRPORT AND AGENCY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4097 9218 4097 9251 4112 9253 4116 9234
      4116 9218
TIME...MOT...LOC 0455Z 259DEG 24KT 4108 9220 

HAIL...1.00IN
WIND...<50MPH
 
$$

BEERENDS
271 
WWUS53 KDMX 080513
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1213 AM CDT WED APR 8 2015

IAC179-080523-
/O.EXP.KDMX.SV.W.0002.000000T0000Z-150408T0515Z/
WAPELLO IA-
1213 AM CDT WED APR 8 2015

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WAPELLO COUNTY WILL
EXPIRE AT 1215 AM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE.

LAT...LON 4097 9218 4097 9251 4112 9253 4116 9234
      4116 9218
TIME...MOT...LOC 0512Z 259DEG 24KT 4108 9220 

$$

BEERENDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 6:43 PM CDT, 4 hours 52 minutes earlier.

Area forecast discussion, Apr 7, 6:43 PM CDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
643 PM CDT TUE APR 7 2015

.SHORT TERM /TONIGHT/...
ISSUED AT 357 PM CDT TUE APR 7 2015

FORECAST REMAINS COMPLICATED THROUGH THE EVENING WITH SHOWERS AND
STORMS MOVING THROUGH THE NORTHERN HALF OF THE STATE.  THE WARM
FRONT REMAINED SOUTH OF THE BORDER THROUGHOUT THE DAY...RESULTING IN
A SHARP TEMPERATURE GRADIENT...WITH SOUTHEAST NEBRASKA IN THE UPPER
70S AND SOUTHWEST IOWA ONLY IN THE UPPER 50S.  MODELS DID NOT HANDLE
THE  NE AND E FLOW WELL WHICH KEPT TEMPERATURES AND DEW POINTS FROM
REACHING ORIGINAL FORECASTS...EVEN COOLING A FEW DEGREES EARLIER
THIS AFTERNOON.

FOR THE REST OF THE EVENING...ELEVATED CONVECTION WILL CONTINUE TO
PRIMARILY BE LOCATED WELL NORTH OF THE WARM FRONT IN THE NORTH
CENTRAL AND NORTHEAST AREAS OF THE STATE. OF THE HIGH RES MODELS THE
HRRR HAS HANDLED THE SITUATION BEST SO FAR AND SUGGESTS THAT THE
BEST LOCATIONS FOR THUNDERSTORMS REMAINS IN THE NORTHEAST AREAS OF
THE STATE AND SHOWERS FOR THE REST. THROUGHOUT MUCH OF THE STATE
THERE IS NO CAP AND ELEVATED CAPE...LENDING TOWARDS STORMS BEING SUB-
SEVERE AND MORE ALONG THE LINES OF CONVECTIVE SHOWERS.  A FEW OF THE
STRONGER STORMS IN THE NORTH HAVE ALREADY PRODUCED SMALL HAIL THIS
AFTERNOON AND COULD CONTINUE PRODUCING SMALL HAIL INTO THE EVENING.
EXPECTED HAIL SIZES ARE PEA TO DIME SIZE WITHIN THOSE STORMS. AFTER
PRECIPITATION PUSHES EASTWARD...THE STRATUS DECK WILL REMAIN IN
PLACE WITH LOW CEILINGS AND CHANCES FOR PATCHY AND LOCALLY DENSE FOG
WILL PREVAIL IN THE OVERNIGHT HOURS WITH LIGHTER WINDS EXPECTED AND
LOW DEW POINT DEPRESSIONS. WINDS WILL SHIFT OUT OF THE NORTHEAST AND
NORTH WHICH MAY LIMIT THE POTENTIAL FOR PATCHY DENSE FOG AS SOME
DRIER AIR IS ADVECTED IN...BUT VISIBILITIES SHOULD DROP SOME IN MANY
AREAS NONETHELESS WITH AMPLE MOISTURE AND WEAKER FLOW.

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
ISSUED AT 357 PM CDT TUE APR 7 2015

BRIEF LULL IS EXPECTED ON WEDNESDAY MORNING WITH LOW LEVEL COL
MOVING ACROSS SOUTHERN IOWA. HOWEVER...WITH UPPER SYSTEM PASSING
THROUGH THE WESTERN US AND PRESSING EASTWARD DURING THE DAY...WARM
ADVECTION WILL INCREASE RAPIDLY THROUGH LATE MORNING INTO THE
AFTERNOON ACROSS IOWA. IMPRESSIVE THETA-E ADVECTION IN THE LOWER
LEVELS BY AFTERNOON INTO THE NIGHT ACROSS MUCH OF THE STATE AS
SURFACE WAVE MOVES FROM THE FRONT RANGE INTO THE STATE BY THURSDAY
MORNING. INSTABILITY WILL PUSH NORTHWARD INTO THE STATE ON
WEDNESDAY WITH STRONG ADVECTION AND ANTICIPATE CONVECTION TO
DEVELOP ACROSS THE SOUTH BY AFTERNOON AND SPREAD NORTHWARD ACROSS
MUCH OF CENTRAL IOWA ON WEDNESDAY EVENING. MUCH OF THE INSTABILITY
WILL REMAIN ELEVATED AS SURFACE FRONT EARLY ON WITH SURFACE FRONT
ACROSS MISSOURI. GIVEN THE STRENGTH OF THE INSTABILITY...
ANTICIPATE LARGE HAIL TO BE AN ISSUE ACROSS SOUTHERN IOWA BY
WEDNESDAY AFTERNOON WITH THE THREAT SPREADING NORTHWARD TOWARD
CENTRAL IOWA DURING THE EVENING AND OVERNIGHT AS SURFACE LOW
BEGINS TO LIFT NORTHWARD INTO THE STATE. THE WARM SECTOR WILL LIFT
INTO SOUTHERN IOWA OVERNIGHT AND PASS ACROSS THE SOUTHEAST THIRD
OR SO OF THE FORECAST AREA ON THURSDAY MORNING. SURFACE LOW IS
POISED TO EXIT TO THE EAST BY MIDDAY THURSDAY WITH COLD ADVECTION
SPREAD ACROSS THE FORECAST AREA DURING THE DAY BEHIND THE SYSTEM.
THREAT OF SURFACE BASED CONVECTION WILL BE LIMITED TO THE FAR
SOUTHEAST WITH A BRIEF PERIOD LATE MORNING INTO THE EARLY
AFTERNOON PRIOR TO FROPA AS SYSTEM PROGRESSES RAPIDLY EASTWARD.
RAIN IS EXPECTED IN INTENSIFYING DEFORMATION ZONE IN NORTHERN IOWA
BY AFTERNOON INTO THE EVENING BEFORE FORCING DEPARTS TO THE
NORTHEAST WITH CLEARING SKIES LATE THURSDAY NIGHT WITH QUIET
WEATHER INTO FRIDAY. ANTICIPATE SOME DECENT QPF FROM THIS SYSTEM
WITH HEAVIEST AMOUNTS FROM LATE WEDNESDAY AFTERNOON INTO THURSDAY
MORNING WITH STRONG WARM ADVECTION AND MOISTURE TRANSPORT INTO
THE STATE. GENERALLY ONE HALF INCH TO ONE INCH OF RAIN IN GENERAL
WITH ISOLATED HIGHER AMOUNTS.

INTO THE WEEKEND...MODELS CONTINUE TO INDICATE ANOTHER SYSTEM
EJECTING FROM THE WEST TOWARD THE STATE. THERE HAS BEEN
INCONSISTENCY WITH THE MODELS IN THE HANDLING OF THIS SYSTEM BUT
IT APPEARS THAT SHOWERS AND SOME STORMS WILL BE PROBABLE FROM
LATE SUNDAY INTO EARLY MONDAY. AT THIS POINT...SEVERE POTENTIAL IS
UNKNOWN GIVEN THE VARYING SOLUTIONS...ALTHOUGH IT DOES APPEAR
LIMITED AT THIS TIME.

&&

.AVIATION...08/00Z
ISSUED AT 640 PM CDT TUE APR 7 2015

AREA OF SHOWERS AND A FEW THUNDERSTORMS ONGOING OVER PORTIONS OF
NORTHEAST IOWA THEN DIMINISHING TO LIGHT SHOWERS AND/OR DRIZZLE
INTO CENTRAL IOWA. EXPECT CIGS AND VSBYS TO LOWER AGAIN OVERNIGHT
WITH AREAS OF LIFR BECOMING WIDESPREAD. SOME DRIER AIR NEAR
KMCW/KALO MAY KEEP MVFR CONDITIONS THERE INITIALLY BEFORE CIGS
LOWER. CONDITIONS WILL IMPROVE A BIT ON WEDNESDAY THOUGH IFR/MVFR
CONDITIONS WILL REMAIN WIDESPREAD. THUNDERSTORMS WILL BECOME MORE
PREVALENT OVER SRN IA LATE IN THE PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CURTIS
LONG TERM...COGIL
AVIATION...DONAVON
Hazardous weather outlook, Apr 7, 4:33 PM CDT, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
433 PM CDT TUE APR 7 2015

IAZ057>062-070>075-081>086-092>097-081100-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
433 PM CDT TUE APR 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT RISK FOR SEVERE STORMS IS FORECAST FOR WEDNESDAY LATE
AFTERNOON INTO THURSDAY MORNING. LARGE HAIL AND DAMAGING WINDS
LOOK TO BE THE MAIN THREATS...BUT AN ISOLATED TORNADO CANNOT BE
RULED OUT.

ADDITIONAL THUNDERSTORMS CHANCES ARE ANTICIPATED ON SUNDAY
AFTERNOON INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER WEDNESDAY AFTERNOON INTO
THURSDAY MORNING.

IAZ004>007-015>017-023>028-033>039-044>050-081100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
433 PM CDT TUE APR 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED INTO THE
EVENING. A MARGINAL RISK OF SEVERE STORMS IS FORECAST AS ONLY A
COUPLE STORMS MAY BECOME SEVERE EARLY EVENING WITH LARGE HAIL THE
MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A MARGINAL RISK FOR SEVERE STORMS IS FORECAST FOR WEDNESDAY LATE
AFTERNOON INTO THURSDAY MORNING. A FEW ISOLATED SEVERE STORMS ARE
POSSIBLE WITH MAINLY LARGE HAIL AND DAMAGING WINDS.

ADDITIONAL THUNDERSTORMS CHANCES ARE ANTICIPATED ON SUNDAY
AFTERNOON INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE WEDNESDAY AFTERNOON INTO
THURSDAY MORNING.

In the hours before

Local storm report, Apr 7, 10:25 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1025 PM CDT TUE APR 7 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HAIL             6 SSW OTTUMWA           40.94N 92.45W
04/07/2015  E1.00 INCH       WAPELLO            IA   TRAINED SPOTTER

&&

BF
Local storm report, Apr 7, 10:29 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1029 PM CDT TUE APR 7 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HAIL             1 NE OTTUMWA            41.03N 92.41W
04/07/2015  E1.75 INCH       WAPELLO            IA   TRAINED SPOTTER

&&

BF
Local storm report, Apr 7, 10:30 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1030 PM CDT TUE APR 7 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1019 PM     HAIL             2 SSW OTTUMWA           41.00N 92.43W
04/07/2015  E1.00 INCH       WAPELLO            IA   TRAINED SPOTTER

&&

BF
Local storm report, Apr 7, 10:49 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1049 PM CDT TUE APR 7 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 PM     HAIL             1 NE OTTUMWA            41.03N 92.41W
04/07/2015  E1.00 INCH       WAPELLO            IA   TRAINED SPOTTER

&&

BF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 10:02 PM CDTSevere Thunderstorm WarningDMXDavis, Wapello43 min
Apr 8, 9:12 AM CDTSevere Thunderstorm WarningDMXAdair, Adams33 min
Apr 8, 9:40 AM CDTSpecial Weather StatementDMXRinggold35 min
Apr 8, 10:09 AM CDTSpecial Weather StatementDMXClarke21 min
Apr 8, 10:35 AM CDTSpecial Weather StatementDMXWarren25 min
Apr 8, 10:46 AM CDTSpecial Weather StatementDMXMadison14 min
Apr 8, 11:17 AM CDTSpecial Weather StatementDMXDecatur13 min
Apr 8, 11:40 AM CDTSpecial Weather StatementDMXClarke20 min
Apr 8, 12:09 PM CDTSpecial Weather StatementDMXPolk36 min
Apr 8, 12:23 PM CDTSevere Thunderstorm WarningDMXJasper, Polk37 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.